The liver creates bile, detoxifies harmful substances, stores vitamins, and metabolizes carbohydrates, proteins and fats among numerous other functions. Hepatitis, an inflammation of the liver, prevents it from performing many of these functions. A virus usually causes hepatitis, but it can also be induced by certain drugs. This latter type of hepatitis is known as drug-induced hepatitis, of which there are three general types: toxic, metabolic idiosyncrasy and immunologic idiosyncrasy.
Toxic hepatitis occurs as a result of ingesting a hepatotoxin or drug with the potential of causing liver damage. Compared to the other types of drug-induced hepatitis, everyone afflicted is affected roughly the same way with regard to a particular drug ingested. The terms drug-induced hepatitis and toxic hepatitis are sometimes used interchangeably.
Patients with a metabolic idiosyncrasy produce a harmful by-product that damages the liver as a result of metabolizing the drug in a different way than most other people. Metabolic idiosyncrasy is typically further characterized by a lack of fever, rash and/or eosinophilia, and there is usually a long delay between when the drug is first taken and the onset of toxicity. It is also complicated by the use of alcohol.
In patients with immunologic idiosyncrasy, the body reacts to the metabolized by-product as foreign and proceeds, via the immune system, to destroy the liver cells containing the by-product. It occurs less frequently than the other two general types of drug-induced hepatitis, but is more than twice as likely to occur in women than in men.
Drug-induced hepatitis occurs in eight out of 10,000 people and, overall, women are affected nearly twice as often as men. The elderly are also more susceptible because their livers take longer to repair themselves. The symptoms are similar to those of viral hepatitis and include:
- Loss of appetite
- Dark urine
- Clay colored stools
- Abdominal tenderness in the right upper quadrant
- Hepatomegaly (enlarged liver)
There are numerous toxins that can cause liver damage. Following is an non-exhaustive list of some common herbs and drugs that can act as hepatotoxin agents:
Non-prescription drugs (especially dangerous if taken frequently and/or combined with alcohol):
- Acetylsalicylic acid (Aspirin)
- Acetaminophen (Tylenol, etc.)
- NSAIDS such as ibuprofen (Advil, Motrin, etc.) and naproxen Ibuprofen
- Valproic acid and phenytoin
- Statins, including rosuvastatin (Crestor), atorvastatin (Lipitor), pravastatin (Pravachol), lovastatin (Mevacor), simvastatin (Zocor), and fluvastatin (Lescol)
- Some high-blood pressure medications including angiotensin-converting enzyme (ACE) inhibitors and calcium channel blockers
- Isotretinoin (Accutane, Amnesteem, Claravis, Sotret, Roaccutane) can cause other types of liver disease as well, including cirrhoses and fatty liver disease
- Anabolic steroids
- Oral contraceptives
- 6 – mercaptopurine
Herbs can interact with prescription drugs. Some of the herbs considered dangerous to the liver include:
- Industrial chemicals
Drug-induced hepatitis is usually diagnosed through a physical exam together with a review of the patient’s medical history to identify potential hepatotoxins. A blood test result with an increased white blood cell count is another possible indicator.
Other than immediately discontinuing the causative agent, there is no specific treatment for drug-induced hepatitis. The patient should rest during the acute phase of the condition and remain hydrated through the intake of fluids. If the disease was caught soon enough, the liver will repair itself and symptoms will subside. Otherwise, the damage will become permanent and result in chronic hepatitis.